Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Quad Cities, IA

August 4, 2009Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 4, 2009, 3:57 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2009, 3:57 AM CDT (08:57 UTC)
Expired
Aug 4, 2009, 5:00 AM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 4:35 AM CDTHAIL 1.252 E Fountain Green, ILHALF DOLLAR SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1915 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 040857
SVRDVN
ILC067-109-041000-
/O.NEW.KDVN.SV.W.0101.090804T0857Z-090804T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 500 AM CDT.

* AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR DISCO...OR 14 MILES EAST OF
  FORT MADISON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DISCO AROUND 405 AM CDT...
  LA HARPE AROUND 410 AM CDT...
  BLANDINSVILLE AROUND 425 AM CDT...
  SCIOTA AROUND 440 AM CDT...
  GOOD HOPE AND 7 MILES NORTH OF MACOMB AROUND 450 AM CDT...
  BARDOLPH...BUSHNELL...8 MILES SOUTHWEST OF PRAIRIE CITY AND 9 MILES
  NORTHWEST OF NEW PHILADELPHIA AROUND 500 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4047 9124 4064 9121 4064 9104 4063 9044
      4037 9045
TIME...MOT...LOC 0857Z 278DEG 20KT 4061 9107

$$

HAASE
3 follow-up statements
000 
WWUS53 KDVN 040919
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT TUE AUG 4 2009

ILC067-109-041000-
/O.CON.KDVN.SV.W.0101.000000T0000Z-090804T1000Z/
MCDONOUGH IL-HANCOCK IL-
419 AM CDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHEASTERN HANCOCK AND NORTHERN MCDONOUGH COUNTIES...

AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR LA HARPE...OR 12
MILES NORTHEAST OF CARTHAGE...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLANDINSVILLE AROUND 430 AM CDT...
  ARGYLE LAKE STATE PARK...COLCHESTER AND SCIOTA AROUND 445 AM CDT...
  GOOD HOPE AROUND 450 AM CDT...
  MACOMB AND MACOMB MUNICIPAL AIRPORT AROUND 455 AM CDT...
  BARDOLPH AROUND 500 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL. MOVE 
INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM 
OR HALLWAY.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
TUESDAY MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

&&

LAT...LON 4047 9124 4064 9121 4064 9104 4063 9044
      4037 9045
TIME...MOT...LOC 0918Z 290DEG 22KT 4054 9097

$$

HAASE
000 
WWUS53 KDVN 040948
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 AM CDT TUE AUG 4 2009

ILC067-040955-
/O.CAN.KDVN.SV.W.0101.000000T0000Z-090804T1000Z/
HANCOCK IL-
448 AM CDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER 
HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT 
TUESDAY MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND 
NORTHEAST MISSOURI.

LAT...LON 4044 9092 4063 9091 4063 9045 4037 9045
TIME...MOT...LOC 0945Z 280DEG 19KT 4049 9080

$$

ILC109-041000-
/O.CON.KDVN.SV.W.0101.000000T0000Z-090804T1000Z/
MCDONOUGH IL-
448 AM CDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHERN MCDONOUGH COUNTY...

AT 443 AM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS STORM
WAS LOCATED APPROXIMATELY NEAR ARGYLE LAKE STATE PARK...OR 7 MILES 
WEST OF MACOMB...MOVING EAST AT 20 MPH. AT 435 AM A TRAINED SPOTTER 
REPORTED HALF DOLLAR SIZE HAIL 2 MILES EAST OF FOUNTAIN GREEN NEAR 
THE HANCOCK AND MCDONOUGH COUNTY LINE.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGYLE LAKE STATE PARK...COLCHESTER AND SCIOTA AROUND 450 AM CDT...
  MACOMB...MACOMB MUNICIPAL AIRPORT...GOOD HOPE AND 7 MILES WEST OF
  BARDOLPH AROUND 500 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL. MOVE 
INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM 
OR HALLWAY.

THIS STORM HAS ALREADY PRODUCED HALF DOLLAR SIZE HAIL...AND IT 
REMAINS A THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
TUESDAY MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

&&

LAT...LON 4044 9092 4063 9091 4063 9045 4037 9045
TIME...MOT...LOC 0945Z 280DEG 19KT 4049 9080

$$

HAASE
000 
WWUS53 KDVN 041000
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE AUG 4 2009

ILC109-041010-
/O.EXP.KDVN.SV.W.0101.000000T0000Z-090804T1000Z/
MCDONOUGH IL-
500 AM CDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCDONOUGH COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED 
TO EXPIRE. HOWEVER THE THUNDERSTORM NEAR MACOMB MAY STILL PRODUCE 
PEA SIZE HAIL AND BRIEF HEAVY RAIN AS IT MOVES EAST AT 20 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
TUESDAY MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4044 9092 4063 9091 4063 9045 4037 9045
TIME...MOT...LOC 0948Z 280DEG 19KT 4049 9078

$$

HAASE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:19 AM CDT, 38 minutes earlier.

Area forecast discussion, Aug 4, 3:19 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 AM CDT TUE AUG 4 2009

.SYNOPSIS...
SOMEWHAT COMPLEX SFC PATTERN THIS MORNING. INITIAL COLD FRONT...WHICH
PUSHED INTO NORTHWEST CWA LATE YESTERDAY... HAS UNDERGONE
FRONTOLYSIS. MAIN COLD FRONT EXTENDS FURTHER NORTH FROM WESTERN WI
THROUGH SOUTHERN MN AND SOUTHEAST SD. MEANWHILE... SFC LOW WAS
LOCATED OVER NORTHERN KS WEST OF CONCORDIA (KCNK) WITH STATIONARY FRONT
EXTENDING EASTWARD ACROSS NORTHERN MO AND CENTRAL IL. THIS BOUNDARY
QUITE EVIDENT IN MSAS SFC LI AND THETA-E. DEEP MOISTURE HAS POOLED
NEAR AND SOUTH OF THE STATIONARY BOUNDARY WITH SFC DEWPTS IN L/M 70S
AND H85 DEWPTS OF 15-17C... WHILE STRONG INSTABILITY NOTED WITH
MLCAPES OF 3000-4000 J/KG WITH PLENTY OF SHEAR WITH 0-6KM BULK SHEAR AT
30-40 KTS. CLUSTER OF SEVERE STORMS HAS DEVELOPED ACROSS FAR SW IA AND
NW MO AND DRIFTING E... WITH ADDITIONAL ACTIVITY FURTHER SOUTH INTO
NE KS. IN ADDITION... MCS WAS ADVANCING SE THROUGH CENTRAL NE AHEAD OF
MID LEVEL SHORTWAVE. NEW CONVECTION HAS RECENTLY DEVELOPED OVER SOUTHEAST
IA AND SHOWING GOOD GROWTH. OTHERWISE...MOISTURE POOLING ACROSS CWA AND
NEAR CALM/CALM WINDS HAS RESULTED IN PATCHY DENSE FOG EARLY THIS MORNING.
..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN FOCUS IS WITH CONVECTIVE TRENDS AND ATTENDANT POPS/SEVERE POTENTIAL.

MONITORING TSTM CLUSTER OVER SW IA AND NW MO AS IT SLIDES E. RUC 310K SFC
DEPICTS ACTIVITY QUITE WELL AND SUPPORTS UPSCALE GROWTH TO MCS SLIDING
EASTWARD THIS MORNING AS 30+ KT LOW LEVEL JET VEERS AND IMPINGES ON THE
BAROCLINIC ZONE DRAPED ACROSS NORTHERN MO. PRESENCE OF CAPPING
INVERSION MUDDIES PICTURE A BIT AND POTENTIAL FOR STORMS TO DIVE MORE TO
THE SOUTH FEEDING INTO BEST INSTABILITY AND HIGH THETA-E AIR. NONETHELESS
WITH VEERING JET AND WARM ADVECTION IT WOULD APPEAR LIKELY THAT THE
ACTIVITY WILL DEVELOP EASTWARD AND IMPACT SOUTHERN TIER TO TWO TIERS OF
COUNTIES THIS MORNING AS ALSO SUGGESTED BY 4KM WRF WHICH HANDLED THE
CONVECTION (OR LACK OF) YESTERDAY THE BEST. GIVEN DEGREE OF INSTABILITY
WITH MLCAPES IN EXCESS OF 3000 J/KG AND 30-40 KTS OF BULK SHEAR...
POTENTIAL FOR SEVERE WX WITH STORMS IN FORM OF LARGE HAIL AND IF CAN BECOME
SFC BASED THEN DAMAGING WINDS. VERY HEAVY RAIN AND FLASH FLOODING A CONCERN
AS WELL GIVEN COPIOUS AMOUNTS OF MOISTURE WITH PW/S OF 1.4 TO 1.6.
SFC FRONT ACROSS WI AND MN TO SLIDE SE AND ACROSS CWA TODAY EXITING FAR
SOUTH EARLY EVE. THIS BOUNDARY MAY BE FOCUS FOR ISOLD/SCT STORMS THIS AFTN
MAINLY FROM QUAD CITIES SE. HIGHS WILL BE DEPENDENT ON DURATION OF
CONVECTIVE DEBRIS AND FEELING IS SHOW BE AROUND MOST OF MORNING CENTRAL
TO SOUTH... SO STAYED SOMEWHAT CONSERVATIVE ON MAXES WITH WIDESPREAD
L/M 80S. FEW SHRA/TSRA MAY LINGER EARLY EVE FAR SOUTH. OTHERWISE...
COOLER AND DRIER AIR TO OOZE IN. ADDITIONAL STORMS EXPECTED TO THE WEST
AND SOUTHWEST OF CWA ALONG BAROCLINIC ZONE. LOWS COOLEST IN NORTH AND
WARMEST SOUTH... AND ANTICIPATE 10-15 DEG GRADIENT ACROSS CWA.  ..05..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
WEDNESDAY AND THURSDAY...OPERATIONAL MODELS SIMILAR IN KEEPING
FRONTAL BOUNDARY AND BULK OF THUNDERSTORMS SOUTH OF HIGHWAY 34 AND
ON INTO MO WEDNESDAY INTO THURSDAY. TEMPERATURES SHOULD REMAIN ABOUT
NORMAL FOR EARLY AUGUST. WILL CONTINUE WITH SMALL POPS.

THURSDAY NIGHT AND FRIDAY...DEEP TROUGH MOVES INTO THE WESTERN
UNITED STATES WHICH IN TURN BEGINS BUILDING AN UPPER LEVEL RIDGE
INTO THE MID MISSISSIPPI VALLEY. WITH CYCLOGENESIS TAKING PLACE IN
THE PLAINS LOW LEVEL JET WILL STRENGTHEN. OPERATIONAL MODELS MORE OR
LESS HINT AT A RATHER LARGE MCS DEVELOPING THURSDAY NIGHT ACROSS
IA...BUT REMAINING MAINLY WEST OF THE DVN CWA. THE 00Z HI-RES ECMWF
SUGGESTS MCS AFFECTING MUCH OF THE DVN CWA ON FRIDAY AS LOW LEVEL
JET IMPINGES ON THE WARM FRONT LIFTING NORTHEAST ACROSS THE REGION.
DEPENDING ON HOW THE PARAMETERS COME TOGETHER LOOKING AT POTENTIAL
FOR SEVERE WEATHER AND HEAVY RAIN. HAVE RAISED POPS INTO THE 30 TO
40 PERCENT RANGE. DEPENDING ON HOW WIDESPREAD THIS POTENTIAL MCS
BECOMES IT COULD EASILY WRECK HAVOC WITH TEMPERATURES.

THIS WEEKEND...WITH CONTINUED SOUTHERLY FLOW AND BUILDING
HEIGHTS...WARM FRONT WILL BE LIFTED WELL TO THE NORTH OF THE CWA.
OPERATIONAL MODELS SIMILAR WITH SHOWING A STRONGLY CAPPED AND HOT
AIRMASS OVER THE REGION. 850 MB TEMPERATURES PROGGED AT ABOUT +24C
WITH 700 TEMPS AT +14C. WITH PLENTY OF SUNSHINE TEMPS SHOULD SOAR
WELL INTO THE 90S WITH DEWPOINTS 70+. HEAT INDICES EXPECTED TO REACH
INTO THE 100 TO NEAR 110 RANGE...NUMBERS WE HAVENT SEEN SINCE THE
LAST WEEK OF JUNE. HEAT ADVISORIES OR EXCESSIVE HEAT WARNINGS MAY BE
REQUIRED AS WE GET CLOSER TO THE WEEKEND. IF CONFIDENCE IS HIGH
ENOUGH LATER SHIFTS MAY NEED TO CONSIDER AN EXCESSIVE HEAT WATCH.

EARLY NEXT WEEK...BOTH THE GFS AND HI-RES ECMWF INDICATE COLD FRONT
TO MOVE THROUGH THE REGION ABOUT MONDAY OR MONDAY NIGHT...
TEMPORARILY RETURNING SOMEWHAT COOLER TEMPERATURES. THE HOT DOME
GETS SHOVED BACK WEST INTO THE PLAINS...BUT EXPECTING THE HEAT TO
EVENTUALLY RETURN.

..HAASE..

&&

.AVIATION...
PATCHY FOG WILL BE FOUND ACROSS THE TERMINALS UNTIL MID MORNING WITH
VSBYS VARYING FROM IFR TO MVFR WITH PERIODS OF LIFR ESPECIALLY AT
KDBQ AND KCID. SHOWERS AND THUNDERSTORMS WILL BE FOUND THIS MORNING
NEAR AND JUST NORTH OF STATIONARY FRONT OVER NORTHERN MO. THIS
ACTIVITY MAY IMPACT KBRL AND POSSIBLY IN VICNITY AS FAR NORTH AS
KMLI. SFC COLD FRONT TO SHIFT ACROSS THE TERMINALS TODAY WITH WINDS
VEERING TO NORTHERLY 5-10 KTS AND PERSISTING TONIGHT. BANKING ON
DRIER AIR ADVECTING IN WITH NORTHERLY WINDS TO PRECLUDE ANY MENTION
OF FOG IN TERMINALS TONIGHT.  ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/HAASE
Hazardous weather outlook, Aug 3, 10:50 AM CDT, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 AM CDT MON AUG 3 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1050 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON TEMPERATURES ARE EXPECTED TO SOAR TO NEAR 90 SOUTH OF
HIGHWAY 34...WITH HEAT INDICES IN THE LOWER TO MIDDLE 90S. PEOPLE
WORKING OUTDOORS SHOULD TAKE PRECAUTIONS IN THE HEAT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
EVENING FOR LOCATIONS MAINLY ALONG AND SOUTH OF INTERSTATE 80.
ISOLATED TO SCATTERED SUPERCELL THUNDERSTORMS WILL RAPIDLY DEVELOP
LATE THIS AFTERNOON AND EVENING AHEAD OF A WEAK COLD FRONT MOVING
SOUTHEAST INTO THE REGION. VERY LARGE DESTRUCTIVE HAIL OF GOLF BALL
TO TENNIS BALL SIZE AND DAMAGING WINDS OF 60 TO 70 MPH ARE THE MAIN
THREATS. THE STORMS SHOULD EVENTUALLY BECOME MORE WIDESPREAD TONIGHT
ALONG AND SOUTH OF HIGHWAY 34...WITH LOCALLY HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY PERSIST INTO EARLY TUESDAY MORNING SOUTH OF
HIGHWAY 34. THE MAIN THREAT WILL BE LIGHTNING AND LOCALLY HEAVY
RAINFALL.

THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING SOUTH OF INTERSTATE
80 TUESDAY AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE
OVER SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE FRONT IS EXPECTED TO STALL ACROSS CENTRAL PORTIONS OF MISSOURI
AND ILLINOIS WEDNESDAY INTO THURSDAY...SHIFTING THE MAIN
POTENTIAL FOR SEVERE WEATHER WELL SOUTH AND WEST OF THE OUTLOOK
AREA.

AS THE FRONT RETURNS NORTH LATE THURSDAY THROUGH FRIDAY...THUNDERSTORM
CHANCES WILL BE ON THE INCREASE. EARLY INDICATIONS SUGGEST SOME
STRONG TO SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE...BUT
IT IS TOO EARLY TO DETERMINE MORE SPECIFIC SEVERE WEATHER THREATS.

ALTHOUGH MUCH OF THIS SUMMER HAS BEEN COOLER THAN NORMAL...CURRENT
INDICATIONS SUGGEST THAT A SIGNIFICANT CHANGE TO HOT AND HUMID
CONDITIONS WILL OCCUR NEXT WEEKEND...WITH WIDESPREAD HIGHS IN THE
90S AND HEAT INDICES APPROACHING OR EXCEEDING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO
EARLY TONIGHT.

In the hours before

Special weather statement, Aug 4, 1:14 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 AM CDT TUE AUG 4 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
114 AM CDT TUE AUG 4 2009

...PATCHY DENSE FOG...

PATCHY DENSE FOG WILL CONTINUE TO DEVELOP OVER THE AREA EARLY THIS
MORNING. VISIBILITIES IN THE FOG WILL CHANGE RAPIDLY FROM A FEW
MILES TO JUST A FEW HUNDRED FEET OVER A VERY SHORT DISTANCE. IF
YOU WILL BE DRIVING EARLY THIS MORNING...BE PREPARED FOR SUDDEN
CHANGES IN VISIBILITY. WHEN ENCOUNTERING DENSE FOG...SLOW DOWN AND
KEEP YOUR HEADLIGHTS ON LOW BEAM.
Special weather statement, Aug 4, 3:03 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 AM CDT TUE AUG 4 2009

IAZ099-040915-
LEE-
INCLUDING THE CITY OF...FORT MADISON
303 AM CDT TUE AUG 4 2009

...STRONG THUNDERSTORMS...

AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING RAPIDLY OVER LEE COUNTY FROM NEAR
PRIMROSE...TO WEST POINT...FORT MADISON AND SAWYER. THE STORMS
WERE MOVING EAST AT 30 MPH AND WILL PRODUCE TORRENTIAL RAIN WITH
RATES AT OVER AN INCH PER HOUR...ALONG WITH HAIL UP TO PENNY TO
NICKEL SIZE.
Special weather statement, Aug 4, 3:45 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT TUE AUG 4 2009

ILZ025-026-034-035-040945-
HANCOCK-HENDERSON-MCDONOUGH-WARREN-
345 AM CDT TUE AUG 4 2009

...STRONG THUNDERSTORM...

AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DALLAS CITY...OR 10 MILES EAST OF FORT
MADISON...MOVING SOUTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  COLUSA AROUND 350 AM CDT...
  DISCO AROUND 410 AM CDT...
  LA HARPE AROUND 425 AM CDT...
  BLANDINSVILLE AROUND 445 AM CDT...

HAIL FROM PENNY TO NICKEL SIZE WILL BE POSSIBLE WITH THIS STORM.
IN ADDITION...THE STORM WILL PRODUCE VERY HEAVY RAIN WHICH WILL
LEAD TO PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4066 9077 4045 9087 4058 9137 4066 9115
TIME...MOT...LOC 0844Z 299DEG 12KT 4061 9116

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:45 AM CDTSpecial Weather StatementDVNHancock60 min
Aug 4, 6:48 AM CDTSevere Thunderstorm WarningDVNHancock, Henderson57 min
Aug 4, 7:26 AM CDTSevere Thunderstorm WarningDVNHenderson, McDonough, Warren64 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.